Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 402, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 6:57 PM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 6:57 PM MDT (00:57 UTC)
- Expired
- Aug 14, 2017, 7:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harding County, NM, Quay County, NM, Union County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
618
WUUS55 KABQ 150057
SVRABQ
NMC021-037-059-150145-
/O.NEW.KABQ.SV.W.0402.170815T0057Z-170815T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
657 PM MDT MON AUG 14 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Harding County in northeastern New Mexico...
Northeastern Quay County in east central New Mexico...
Southeastern Union County in northeastern New Mexico...
* Until 745 PM MDT.
* At 657 PM MDT, a severe thunderstorm was located 16 miles southeast
of Bueyeros, or 22 miles southwest of Amistad, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3572 10363 3589 10357 3587 10305 3554 10317
TIME...MOT...LOC 0057Z 287DEG 16KT 3579 10352
HAIL...1.00IN
WIND...60MPH
$$
341 follow-up statement
130
WWUS55 KABQ 150116
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
716 PM MDT MON AUG 14 2017
NMC021-037-059-150145-
/O.CON.KABQ.SV.W.0402.000000T0000Z-170815T0145Z/
Harding-Quay-Union-
716 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL HARDING...NORTHEASTERN QUAY AND SOUTHEASTERN UNION
COUNTIES...
At 716 PM MDT, a severe thunderstorm was located 16 miles southwest
of Hayden, or 18 miles southwest of Amistad, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3571 10354 3586 10345 3587 10305 3554 10317
TIME...MOT...LOC 0116Z 287DEG 16KT 3576 10342
HAIL...1.00IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:44 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 14, 5:44 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Mon Aug 14 2017 .AVIATION... 00Z TAF CYCLE Drier air aloft continues to spread over New Mexico as an upper trof moves into the Great Basin. Sct showers and tstms will in general move to the east with convection diminishing aft 03Z but isold tstms to persist until around 06Z. Brief MVFR to IFR cigs/vsbys in precipitation including small hail, will obscure mts with the stronger storms, which will contain wind gusts to around 45kt as well. Isold severe storms with large hail and wind gusts to 50kt over portions of ne and east central NM til around 03Z. Sct-bkn mid lvl clds aft 07Z. && .PREV DISCUSSION...329 PM MDT Mon Aug 14 2017... .SYNOPSIS... An upper level trough will deepen over the western United States through mid week steering drier air over New Mexico from the west. Western areas will dry out Tuesday, but the east will wait until Wednesday. A back door cold front will enter the northeast Wednesday night and possibly also Thursday night, improving moisture and thunderstorm chances across the Sangre de Cristo Mountains, northeast plains and the far eastern plains on Thursday and Friday. Moisture is expected to increase this weekend with a better chance of thunderstorms areawide. Temperatures for the remainder of the week will generally vary within 4 degrees either side of normal. && .DISCUSSION... The atmosphere will dry out significantly over NM during the mid week period with some of the lowest dewpoint temperatures observed since early July. Locations west of the central mountain chain will be the driest, where precipitation will be unlikely until this weekend. The east will benefit from one or two moist back door cold fronts during the latter half of the work week as mentioned above. Before the moisture exits the east on Wednesday, shear and instability will support the development of some strong to severe thunderstorms this evening and Tuesday afternoon and evening. A mid-level high pressure system will develop over TX/OK/eastern NM by this weekend steering a modest but more traditional monsoon flow over the state with increase thunderstorm chances. 44 && .FIRE WEATHER... Drier air is already nosing into western NM as evidenced by 3pm dewpoints in the mid 30s at Grants. Scouring of low level moisture is taking place over the remainder of central and western NM where isolated dry/wet type storms are moving quickly eastward. The east remains very moist and a few storms have already become strong to severe with locally heavy rainfall. Showers will continue through much of tonight from the Rio Grande Valley eastward while the dry air advances from the west. Tuesday will trend even drier along and west of the central mt chain where min humidity values fall into the 10-20% range. West winds will even become a tad breezy by late day along and west of the Cont Divide. A few more storms are expected over the far eastern plains as dryline type forcing arrives from the west. Wednesday through Friday will be the driest days since about the Fourth of July for central and western NM. High temps will trend a few degrees warmer but low temps will trend cooler with stronger radiational cooling. High haines values are even projected with deep mixing and excellent ventilation. Low level moisture will still slosh around eastern NM however the presence of dry mid and upper level air will limit the coverage of storms with heavy rainfall. Saturday will be a transition day as upper level high pressure reorganizes over west TX and an upper trough takes shape along the California coastline. This will open up the moisture tap to an approaching easterly wave over Mexico. A potentially significant uptick in shower and storm coverage is possible Sunday and Monday. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 14 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 440 AM MDT Mon Aug 14 2017 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 440 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible across the Northeast Plains late this afternoon and evening, with large hail being the primary severe threat. In addition, locally heavy rainfall may produced localized flash flooding over already saturated grounds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible across the Eastern Plains Tuesday afternoon and evening, with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Local storm report, Aug 14, 4:59 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 14 NE GLADSTONE 36.45N 103.81W
08/14/2017 M0.88 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702168
CMLSpecial weather statement, Aug 14, 5:08 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Albuquerque NM 508 PM MDT MON AUG 14 2017 NMZ532-533-142345- Eastern San Miguel County-Guadalupe County- 508 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 545 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Variadero, or 26 miles northeast of Santa Rosa, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central San Miguel and northeastern Guadalupe Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3527 10457 3537 10439 3524 10419 3507 10443 TIME...MOT...LOC 2308Z 325DEG 6KT 3527 10444 34
Special weather statement, Aug 14, 5:31 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT MON AUG 14 2017
NMZ505-508-150000-
Southwest Mountains-West Central Plateau-
531 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATRON COUNTY UNTIL
600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Lake, or 37 miles northeast of Springerville, moving east at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Salt Lake and Quemado.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3460 10850 3458 10848 3457 10848 3457 10846
3431 10838 3423 10883 3443 10889
TIME...MOT...LOC 2331Z 250DEG 20KT 3438 10871
34Local storm report, Aug 14, 6:36 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 E AMISTAD 35.92N 103.09W
08/14/2017 E1.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702169
JLPSpecial weather statement, Aug 14, 6:47 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT MON AUG 14 2017
NMZ530-534-150115-
Union County-Quay County-
647 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 715 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving southeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Nara Visa and Amistad.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3553 10314 3582 10334 3615 10310 3612 10304
3561 10304
TIME...MOT...LOC 0047Z 332DEG 20KT 3585 10308
34Special weather statement, Aug 14, 6:51 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Albuquerque NM 651 PM MDT MON AUG 14 2017 NMZ531-532-534-150115- Eastern San Miguel County-Harding County-Quay County- 651 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL... SOUTHEASTERN HARDING AND CENTRAL QUAY COUNTIES UNTIL 715 PM MDT... At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Ute Lake State Park, or 15 miles north of Tucumcari, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central San Miguel...southeastern Harding and central Quay Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3527 10381 3541 10389 3562 10363 3541 10344 TIME...MOT...LOC 0051Z 233DEG 15KT 3539 10376 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:06 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Aug 14, 6:51 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Aug 14, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 51 min |
| Aug 14, 6:57 PM MDT | Areal Flood Advisory | ABQ | Socorro | 108 min |
| Aug 14, 7:39 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 51 min |
| Aug 14, 7:42 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 108 min |
| Aug 14, 8:30 PM MDT | Special Weather Statement | ABQ | Quay | 30 min |
| Aug 14, 8:52 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 113 min |
| Aug 14, 8:55 PM MDT | Special Weather Statement | ABQ | Quay | 35 min |
| Aug 14, 9:35 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 115 min |
| Aug 14, 10:37 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| Aug 14, 11:04 PM MDT | Special Weather Statement | ABQ | Quay | 41 min |
| Aug 14, 11:14 PM MDT | Special Weather Statement | ABQ | 46 min | |
| Aug 15, 12:13 AM MDT | Special Weather Statement | ABQ | Quay | 47 min |
| Aug 15, 1:06 AM MDT | Special Weather Statement | ABQ | Quay | 39 min |
| Aug 15, 1:47 AM MDT | Special Weather Statement | ABQ | Curry | 58 min |
| Aug 15, 2:47 AM MDT | Special Weather Statement | ABQ | Curry | 13 min |
| Aug 15, 1:51 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 28 min |
| Aug 15, 2:24 PM MDT | Areal Flood Advisory | ABQ | Union | 111 min |
| Aug 15, 2:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 15, 2:49 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Aug 15, 3:13 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Aug 15, 3:31 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 15, 3:36 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Aug 15, 3:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 15, 3:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Aug 15, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 15, 4:05 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Aug 15, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 15, 4:46 PM MDT | Special Weather Statement | ABQ | Chaves | 29 min |
| Aug 15, 4:47 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Aug 15, 4:51 PM MDT | Areal Flood Advisory | ABQ | Union | 114 min |
| Aug 15, 4:59 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Aug 15, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 15, 5:05 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Aug 15, 5:18 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Aug 15, 5:22 PM MDT | Areal Flood Advisory | ABQ | Union | 113 min |
| Aug 15, 5:25 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.